The AHRQ PSNet Collection comprises an extensive selection of resources relevant to the patient safety community. These resources come in a variety of formats, including literature, research, tools, and Web sites. Resources are identified using the National Library of Medicine’s Medline database, various news and content aggregators, and the expertise of the AHRQ PSNet editorial and technical teams.
This Primer provides an overview of the history and current status of the patient safety field and key definitions and concepts. It links to other Patient Safety Primers that discuss the concepts in more detail.
Brought to the emergency department after being found unresponsive, an older man was given systemic thrombolytics to treat a suspected stroke. After administering the medication, the nurse noticed patches on the patient's back. The patient's wife explained that the patches, which contained fentanyl and whose doses had recently been increased, were for chronic back pain. In fact, the wife had placed two patches that morning. Medication reconciliation revealed that the patient had inadvertently received 3 times his previous dose. He was administered naloxone to treat the opioid overdose.
Although meningitis and neurosyphilis were ruled out for a woman presenting with a headache and blurry vision, blood tests returned indicating latent (inactive) syphilis. Due to a history of penicillin allergy, the patient was sent for testing for penicillin sensitivity, which was negative. The allergist placed orders for neurosyphilis treatment—a far higher penicillin dose than needed to treat latent syphilis, and a treatment regimen that would have required hospitalization.
St Paul, MN: Minnesota Department of Health; 2015.
This report provides background on the Minnesota Never Events reporting initiative, tips for patients on how to receive the safest care possible, and a table of events reported by all hospitals in the state.
Following surgery, a woman on a patient-controlled analgesia pump is found to be lethargic and incoherent, with a low respiratory rate. The nurse contacted the attending physician, who dismisses the patient's symptoms and chastises the nurse for the late call.
A young woman with Takayasu's arteritis, a vascular condition that can cause BP differences in each arm, was mistakenly placed on a powerful intravenous vasopressor because of a spurious low BP reading. The medication could have led to serious complications.
Please select your preferred way to submit a case. Note that even if you have an account, you can still choose to submit a case as a guest. And if you do choose to submit as a logged-in user, your name will not be publicly associated with the case. Learn more information here.